- iTransfuse Online Learning
- About us
- Contact us
- Site map
Localized urticaria, pruritis and rash usually indicate a mild allergic reaction.
Flushing, wheezing, hypotension or angioedema are manifestations of a severe allergic reaction.
This occurs in 1% to 3% of transfusions.
Hypersensitivity to allergens or plasma proteins in the transfused unit.
It is rarely due to donor medication.
Stop transfusion immediately and follow other steps for managing suspected transfusion reactions.
If it is mild, you may give antihistamine. Once the reaction subsides, continue transfusion at a slow rate and complete within 4 hours of commencement.
Take into account any fluid balance issues of patients.
In cases of severe allergic reaction, adrenaline and/or corticosteroids may be indicated, as may ABC resuscitation.
This may also become medical emergency so support blood pressure and maintain an open airway.
Consult a haematologist before administering additional blood packs.
Consider premedication and/or washed cells if the patient has recurrent allergic reactions to transfusion.